Crash

Diabetes blew up to ten times its normal size.

While skating down a familiar hill on an unfamiliar board, Bubs was thrown against the road by gravity. Bloody abrasions covered all of his joints, the heels of his hands, an entire arm, and one side of his chest.

The crash hurt, and washing the abrasions off hurt even more. It was, reportedly, excruciating. Advil. Gauze pads, Neosporin, and tape. Rest.

bandaged

Abrasions map.

bears

So cute.

Within an hour, Bubs’s blood glucose zoomed up. I thought it could be from fear/the emotional impact of being in an accident, from the stress of being in pain, or that the force of the crash had dislodged the cannula. I did my best to address these issues: insulin, new site, cozy nest on sofa, We Bare Bears, milky tea, dog.

The next morning, we changed the bandages and the wounds looked horrific but significantly less so. Hours, corrections, and sites later, he was still high. We finally thought more basal. 150%. 200%. I tried 300%, but that’s not allowed. I went with 250%. For one hour. For two hours. For five hours. For ten hours. Plus corrections. Plus extra bolus insulin for food. Holy crap. So much insulin.

54At last, this morning, he was low. I was thrilled. Low, beautiful low! Juice. End temp basal.

He’s now 87 with a straight arrow. I am so into that. I am relieved. I am elated. Road rash is a beast.

I would very much like myself to remember that a 250% temp basal for 36* or so hours should be in my first aid kit, alongside the Advil, Neosporin, and bandages.

(*Not medical advice to anyone but me.)

Advertisements

10 responses to “Crash

  1. How frightening — I’m glad your son is okay! Interesting about the wildly high blood sugars. Let me file that information away… (Not the ratios, of course)

    Liked by 1 person

  2. Preach! Under similar circumstances, which include illness, I know better to jack up temp basal to 200%. And even then sometimes it’s not enough and we follow up with rage bolusing. And sometimes I’m too dumb/scared/forgetful to do it sooner than later. And also after a couple of days of unrelenting highs – or even after just a day – we are thrilled with a low.
    Glad your son is OK, nothing is broken and stuff, but am sorry for pain and suffering of all kinds. Ugh.

    Liked by 1 person

  3. Glad that things seem to have stabilized for Bubs. Could you imagine doing such huge insulin increases without Dexcom???

    Liked by 2 people

  4. When I have a tattoo session my BG is elevated for awhile afterwards. You’d think I’d be smart enough to keep track of it by now (after THIS many 3-4 hour sessions).
    But I haven’t. Usually the rest of the evening I am slightly high. I know it’s not adrenaline because tattoos don’t give me that. I think it’s from the body repairing itself. Tattoos are like road rash.
    something about that seems similar.

    poor Bubs. crap road rash. so much burning!

    Liked by 1 person

  5. Reyna

    Yes. Sistah. Sing it! I’m all too familiar with this BS. (((Hugs)))) to the Bubs and You. ❤️

    Liked by 1 person

  6. I am glad things have worked themselves out. It is scary to be high and nothing seems to work.

    I referred your blog to the TUDiabetes.org blog page for the week of July 4, 2016.

    Like

  7. skchrisman

    Oh, gravity. I’ll remember this for future boo boos big or small.

    Like

Please say things:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Bigfoot say other thing

%d bloggers like this: